Black Cohosh for Hot Flashes
Answered by: Susan Eagles
Question from: Cathy
Posted on: February 8, 2002

I had a total hysterectomy about 3 years ago. Afterwards the doctor put me on HRT patches and I wore those for about 2 years. Then I discovered I had breast cancer and had to get rid of the patches. A friend told me about Black Cohosh for the hot flashes. I have been taking them for approximately 3 months. Another friend told me to take them for 3 months then stop for awhile a then go back to them.

Since I have quit taking them, the hot flashes are returning. Is it safe to take this herb all the time or should there be a break?

In herbal medicine we try to balance the system by looking at the underlying causes of a health problem and recommending herbs to strengthen weak areas with nutrition, lifestyle changes and herbs. So we would be unlikely to recommend one herb for longer than 3 months.

Varro Tyler, in "Herbs of Choice" (Pharmaceutical Products Press) states that research indicates the only side effect known for Black Cohosh (Cimicifuga racemosa) is that it may cause stomach upset. No other problems or side effects are known. Tyler recommends that since no long-term toxicity studies have been carried out, use of the herb should be limited to six months.

For nutritional and herbal options for hot flashes, please see our website at http://www.richters.com. Choose "Q&A" from the main menu, then choose "Medicinal Herbs and Their Uses" and search for the item "Herbs for Hot Flashes".

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.